Cisplatin-induced gastrointestinal toxicity: An update on possible mechanisms and on available gastroprotective strategies

    loading  Checking for direct PDF access through Ovid

Abstract

Cisplatin (cis-diamminedichloroplatinum [II], CP) is most widely prescribed in chemotherapy and efficaciously treats diverse human cancers, with remission rates > 90% in testicular cancers. However, clinical use of CP is associated with numerous untoward side effects, in particular, at the gastrointestinal level that reduces the therapeutic efficacy of CP and often results in withdrawal of its clinical usage in long term cancer chemotherapy. Substantial strides have been made to identify effective protective strategies against CP-induced nephrotoxicity, hepatotoxicity and ototoxicity. Unfortunately, very limited studies have focused on CP-induced gastrointestinal toxicity and advances in developing potent gastroprotective strategies/agents are still lacking. The current article reviews the metabolism and pharmacokinetics of CP, mechanisms underlying CP-induced gastrointestinal toxicity and lastly displays the potential approaches including plant-derived agents (phytochemicals) utilized to counteract CP-induced gastrointestinal dysfunction. Furthermore, the gastroprotective agents described in the experimental literature have shown partial protection against CP-induced intestinal damage. This stresses the need to ascertain new information on the underlying mechanism and to discover novel combinatorial strategies for the abrogation of CP-induced gastrointestinal toxicity.

Related Topics

    loading  Loading Related Articles